Down Days

“I’m sad mummy” he says whilst curling into my arms. This has been the much-repeated soundbite of my day today.

Now Joshua is in his long-term maintenance phase, once a month he has to take a five day course of the potent steroid – dexamethasone. This psychotic mood-altering drug induces depression and anxiety.

It becomes progressively harder to get him interested in things he usually loves.

I see my little child change. He sinks from bouncy and adventurous into clingy and miserable. Even his face changes; his eyes become dark and hollow and there are no smiles. He just wants to lie down on my lap and will scream at the slightest mishap.

What can I say to him when he asks plaintively: “how can you make me better?” My only solution is to offer endless cuddles and we have a lot of time slouched on the sofa.

There is a time lag with this drug hanging around in his system; so his normal, buoyant personality doesn’t appear again immediately.

I worry about the future mental health of a child who is regularly being forced into a pit of despair.

I still can’t quite believe he will have to tolerate this drug for years. Every month. It’s a tough week for all of us. I feel like I’m staring at a long road up a craggy mountain path. I keep thinking: “how will we trudge through this?” And then I answer my own question to the universe: “well, we just will.”

3 thoughts on “Down Days”

  1. Oh the roids. Its a rollacoaster of stimulated highs and crashing lows. By the 6th cycle I was losing my shit but if someone offered me a few more years of cycles in exchange for J going through it I would.

  2. Ruth I’ve read this from the start. I
    didn’t know any of this and I’m shocked. Sending love and best wishes to you all, from all of us in Cornwall (Sammy is 6 and Jack is now 2).

Leave a Reply

Your email address will not be published. Required fields are marked *